Posted By Andree on December 16, 1998 at 18:25:37:
In Reply to: Re: Urethra/bladder operation for detrusor instability posted by HFHS M.D.-CK on December 15, 1998 at 10:56:43:
I was wondering if you could give me your opinion for this problem.
I am a 34 year old female.
After having urinary incontinence of varying degrees on and off for about 6 years, (and having to take hyprex for a year, prescribed by a Urologist for chronic cystitis when I was 26),I saw a Urogynaecologist in January this year. I was diagnosed as having detrusor instability after having an ambulatory urodynamics test, a computerised urinary flow test, and a test where I had to wear a pad for a period of time whilst doing exercises to measure urinary leakage.
The tests showed that my bladder constantly receives huge electrical signals from my CNS which explains why I feel the need to pass water all the time. The flow test showed that when I tried to pass urine the nerve impulses prevent me from being able to pass water initially, but then once started, the flow is constant. Then when there is still 120 mL of urine left in my bladder I was unable to void this.
I was told that my pelvic floor, vaginal and anal muscle tone are good and are not contributing to the problem.
When doing the pad test I lost bladder control when I had to put my hands under cold running water. (I get an extremely strong urge to pass water and can't get to the toilet in time).
I asked my specialist if he could tell me why this was happening, he said that it is hard to find a cause, but it is probably due to a lesion somewhere in my central nervous system, and that I would probably continue to have remissions and recurrences of incontinence.
I took Ditropan for three months and this stopped my problem, however the side effects of the medicine were worse than the incontinence even after adjusting the dosage. After stopping the Ditropan I was okay for two months then the incontinence recurred.
The specialist said that I should have an operation to stretch my urethra and possibly my bladder to control my problem.
I don't understand how this could help, could you please explain it to me, also could the operation make my problem worse?
Also, I had an MRI scan of my brain about four years ago because I was worried that I may have MS as I was having problems with my hands and co-ordination. The results were normal.
I also have neurocardiogenic syncope which is now controlled by a pacemaker DDD.
I don't know what to do for the best. I have been told also that because my bladder doesn't empty completely that I may develop kidney problems.
Your advice would be much appreciated
Thankyou for your time
: Dear Andree,
Your comments indicate that you had a urodynamic study that indicated detrusor instability and possibly sensory urgency. An overactive bladder like this that has good pelvic floor support is not treated surgically. Limiting excessive fluid intake, avoiding caffeinated beverages, emptying the bladder at least every two to three hours is suggested. Medications such as ditropan can help alleviate symptoms by relaxing the bladder. You failed ditropan because of side effects, but ther are a number of other medications that can be tried including Detrol, Levbid, and probanthine.
A post void residual urine volume of 120 ml will alone not damage the kidneys. This may, however, increase your risk for urinary tract infections. Double voiding (urinating then waiting a couple of minutes and then trying to get the rest out) may help take care of this. If bladder pressures are very high when the bladder is filling, then kidney damage can occur. The filling prssures during your study were not clear from your history.
More individualized care is available at the Henry Ford Hospital and its satellites (1 800 653 6568). We can also arrange local accommodations through this number if this is
your need. Please bring any physicians notes and lab test results that
you may be able to obtain. These will help us greatly.
This information is provided for general medical education purposes only. Please consult your physician for diagnostic and treatment options pertaining to your specific medical condition.
*Keyword: detrusor instability
Thankyou for your reply
I just need to check with you re the other possible medications that you suggested to me. I suffer from grade 1-2 erosive oesophagitis and gastritis which were made worse by ditropan, would these others medicines be compatible with this condition. I am taking Losec which relieves the pain this causes.
Also I forgot to mention that when voiding my sphincter contracts at the same time as the detrusor, I was told that this is why I don't void completely. I am trying your suggestion about double voiding, but nothing happens on the second attempt. If I drink anything though, I need to void immediately, it gets very confusing, you say to reduce fluid intake which I already have, considerably, but I know that I need a good amount a fluid to avoid bladder infections. I had to take Hyprex for a year, years ago because of chronic cystitis and had a cystoscope a the time which showed red lesions in my bladder.
PS: I am not in America, so am unable to make an appointment at your clinic. I realise that it is difficult to give assistance over the internet. Are you able to give me any details about helping my condition so that I can take them to my Urogyneacologist for re-evaluation of my treatment? I will also be seeing a neurologist on 13 Jan referred by my doctor as I have now developed balance problems and had a tremor in my right hand which lasted for a week and a half.
Thank you again for your time.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.